Alert archive / Wyoming / High Wind Warnings in 2008
High Wind Warning 17, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Nov 5, 2008, 11:21 PM MST for Johnson County, Wyoming. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 5, 2008, 11:21 PM MST (06:21 UTC)
- Expired
- Nov 6, 2008, 12:00 PM MST
- In force
- 13 hr
- Issued by
- NWS Riverton, WY
County Johnson County, WY
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 6.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1898 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KRIW 060621 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 1121 PM MST WED NOV 5 2008 WYZ010-061900- /O.NEW.KRIW.HW.W.0017.081106T0621Z-081106T1900Z/ NORTHEAST JOHNSON COUNTY- INCLUDING THE CITY OF...BUFFALO 1121 PM MST WED NOV 5 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 12 PM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 12 PM MST THURSDAY. AREAS OF STRONG NORTHWEST WIND AT 35 TO 45 MPH WITH GUSTS NEAR 60 MPH WILL CONTINUE OVERNIGHT AND THURSDAY MORNING ACROSS NORTHEAST JOHNSON COUNTY. THE STRONGEST WINDS ARE EXPECTED IN THE VICINITY OF BUFFALO TO THE SHERIDAN COUNTY LINE ALONG INTERSTATE 90. LIGHTWEIGHT AND HIGH PROFILE VEHICLES SHOULD USE EXTREME CAUTION IF PLANNING TRAVEL ALONG INTERSTATES 25 AND 90 IN THE VICINITY OF BUFFALO...AND BE PREPARED FOR AREAS OF DANGEROUS CROSSWIND. REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. $$ AEM
1 follow-up statement
000 WWUS75 KRIW 061855 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 1155 AM MST THU NOV 6 2008 WYZ010-062000- /O.EXP.KRIW.HW.W.0017.000000T0000Z-081106T1900Z/ NORTHEAST JOHNSON COUNTY- INCLUDING THE CITY OF...BUFFALO 1155 AM MST THU NOV 6 2008 ...HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY... THE HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY. WINDS HAVE DIMINISHED SOME OVER NORTHERN JOHNSON COUNTY...BELOW HIGH WIND CRITERIA. THEREFORE THE HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE AT NOON TODAY. NORTHWEST WINDS OF 25 TO 35 WITH SOME GUSTS TO 55 MPH ARE STILL LIKELY THIS AFTERNOON. THOSE TRAVELING ON I 90 IN LIGHT WEIGHT OR HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR CROSS WINDS. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Nov 5, 3:18 PM MST, 8 hours 3 minutes earlier.
Area forecast discussion, Nov 5, 3:18 PM MST, 8 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 318 PM MST WED NOV 5 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY TROUGH JUST EAST OF THE ROCKIES NOW WITH STRONG SHORTWAVE TRAVERSING COLORADO SHOWING SIGNS OF INTENSIFICATION. NORTHWEST FLOW OVER WYOMING WITH INSTABILITY CLOUDS STREAMING ACROSS THE STATE...WITH EMBEDDED SNOW AND RAIN SHOWERS...MAINLY OVER THE MOUNTAINS. 993MB SURFACE LOW OVER CENTRAL SOUTH DAKOTA WITH STRONG GRADIENT STRETCHING WELL BACK INTO WYOMING. VERY WINDY NORTHWEST WINDS OVER JOHNSON COUNTY...BIG HORN BASIN...UPPER GREEN AND SWEETWATER COUNTY. SURFACE TROUGH EXTENDING INTO NATRONA AND FREMONT COUNTIES...KEEPING THE WINDS DOWN HERE AS THE DIRECTION IS MORE NORTH TO NORTHEAST. THESE WINDS TO VERY SLOWLY DIMINISH TONIGHT AND THURSDAY...BUT WILL STILL REMAIN BREEZY TO WINDY. THIS AS THE COLORADO SHORTWAVE SPINS UP OVER NEBRASKA DURING THIS TIME FRAME. BEST CHANCE FOR POPS OVERNIGHT WILL BE OVER JOHNSON COUNTY AS THE WRAP AROUND CLOUDS REACH IN OVER NE WYO...THOUGH NOT EXPECTING MUCH IF ANY SNOWFALL ACCUMULATION. WILL SEE CLOUDS DISSIPATING OVER THE WEST AND CENTRAL OVERNIGHT...LINGERING OVER THE MOUNTAINS. DRIER AIR MOVES IN THURSDAY UNDER NORTH TO NORTHWEST FLOW. THIS WILL BRING LESS CLOUDS TO THE AREA AS WELL AS LESS CHANCE FOR SHOWERS. TEMPERATURES REMAIN 5 OR SO DEGREES BELOW NORMAL THURSDAY. RIDGE BUILDS IN THURSDAY NIGHT WITH WARM AIR ADVECTION MOVING IN. WILL HAVE MOISTURE SPILLING OVER THE RIDGE INTO THE WEST AND NORTH BY DAYTIME FRIDAY. WARM ADVECTION TYPE PRECIP POSSIBLE IN THE NORTHERN MOUNTAINS...INCLUDING THE BIGHORNS. SOME SHORTWAVE ENERGY DIGS SOUTHEAST OVER THE NORTHEAST FRIDAY NIGHT...BRINGING A BETTER CHANCE FOR POPS IN JOHNSON COUNTY. ON SATURDAY...RIDGE AXIS SHIFTS WEST INTO WESTERN WYOMING...WITH DRIER AIR MOVING IN. LEE TROUGH DEVELOPS FRIDAY WITH THE APPROACHING RIDGE...SO WINDS WILL BEGIN TO INCREASE OVER THE TYPICAL SPOTS. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY SIGNIFICANT DIFFERENCES EXIST TONIGHT BETWEEN THE GFS AND THE EURO THROUGHOUT THE PERIOD...BUT ESPECIALLY WITH THE FIRST TROUGH LATE IN THE WEEKEND. THE ECMWF IS STILL CUTTING THE SYSTEM OFF OVER THE DESERT SW SUNDAY WHILE THE GFS BRINGS AN ACTIVE SHORTWAVE THROUGH THE NRN ROCKIES. THE SYSTEM THE MODELS ARE PICKING UP ON IS JUST WEST OF THE DATELINE NEAR KAMCHATKA WITH SATELLITE SHOWING PLENTY OF COLD AIR. THE NEXT SYSTEM FOR NEXT TUESDAY OR WEDNESDAY IS CURRENTLY TRACKING ACROSS ERN ASIA. FORECAST IS A COMPROMISE RIGHT NOW WITH HIGH POPS IN WEST AND MAINLY SLIGHT CHANCES IN THE EAST. IF THE GFS IS JOINED BY THE EURO TOMORROW IN A MORE NRN SOLUTION...WE WILL START HITTING CENTRAL WYO WITH HIGHER POPS. PLENTY OF TIMING ISSUES ALSO EXIST WITH ACTIVE PATTERN THAT CONTINUES THROUGH THE EXTENDED. THE GFS IS SHOWING THE FIRST SYSTEM LINGERING INTO MONDAY AS ANOTHER SHORTWAVE DROPS INTO THE FAVORABLE NW FLOW WHILE THE ECMWF SHOWS ANOTHER WAVE APPROACHING FROM THE WEST ON MONDAY. THE NEXT POTENTIALLY MORE SIGNIFICANT WAVE AS EARLY AS TUESDAY NIGHT ON THE GFS AND LATER WEDNESDAY ON THE EURO. FORECAST GENERALLY SHOWS INCREASING POPS OUT WEST WITH SLIGHT CHANCES EAST OF THE DIVIDE. WILL CONTINUE TRENDING THESE UP TOMORROW NIGHT AS TIMING AND EVOLUTION BECOME MORE APPARENT. TEMPS WILL BE QUITE CHALLENGING BASED ON THE HUGE MODEL DIFFERENCES THAT DO EXIST. GENERALLY TRENDED TEMPS DOWNWARD AFTER SUNDAYS SYSTEM BUT NOT QUITE AS COLD AS THE GFS YET. && .AVIATION... VFR CONDITIONS WILL PREVAIL OVER WESTERN AND CENTRAL WYOMING TONIGHT. ISOLATED SNOW SHOWERS ARE EXPECTED WITH MVFR CONDITIONS AT TIMES OVER THE WESTERN MOUNTAINS THROUGH TONIGHT. SCATTERED SNOW SHOWERS AND THE ASSOCIATED MVFR CONDITIONS ARE EXPECTED IN THE BIG HORN MOUNTAINS THIS EVENING THROUGH THURSDAY MORNING. ISOLATED IFR CONDITIONS ARE POSSIBLE WITH THE HEAVIER SNOW SHOWERS OVER THE BIG HORN MOUNTAINS TONIGHT...CONTINUING THROUGH THURSDAY MORNING. MANY AREAS WILL BE WINDY THROUGH APPROXIMATELY 08Z THURSDAY WITH SPEEDS OF 20 TO 30 MPH AND GUSTS AS HIGH AS 40 MPH OUT OF THE NORTHWEST TO WEST. && .FIRE WEATHER... WINDY CONDITIONS WILL CONTINUE MOST AREAS TONIGHT AND THURSDAY. SOME SNOW SHOWERS ARE ALSO EXPECTED...THOUGH ANY ACCUMULATIONS WILL BE LOCALIZED. DRIER AIR MOVES IN THURSDAY WITH RHS DIPPING INTO THE UPPER 20S TO 30S MOST LEE SLOPES AND LOW ELEVATIONS. HIGH PRESSURE WILL BUILD IN THURSDAY NIGHT WITH MOISTURE INCREASING ONCE AGAIN...ESPECIALLY IN THE WEST AND NORTH. A FEW SHOWERS ARE POSSIBLE ACROSS THE NORTH FRIDAY...MAINLY IN THE MOUNTAINS. WINDS WILL PICK UP IN THE MOUNTAINS...AS WELL AS BETWEEN SWEETWATER AND NATRONA COUNTIES. RHS WILL BE A BIT HIGHER FRIDAY AND SATURDAY WITH THE INCREASED MOISTURE...AND TEMPERATURES WILL BE 5 TO 10 DEGREES WARMER. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWB LONG TERM...SKRBAC AVIATION...CHURCH FIRE WEATHER...TWB
Hazardous weather outlook, Nov 5, 5:06 AM MST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 506 AM MST WED NOV 5 2008 WYZ001>020-022>030-061200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 506 AM MST WED NOV 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SNOWFALL WILL CONTINUE ACROSS WESTERN WYOMING THIS MORNING. THESE CONDITIONS WILL LEAVE SNOW PACKED ROADS OVER THE JACKSON VALLEY AND THE WESTERN MOUNTAIN PASSES. MOTORISTS ARE STRONGLY ENCOURAGED TO CHECK ROAD CONDITIONS THIS MORNING. ADDITIONALLY...STRONG WINDS WILL BE POSSIBLE OVER JOHNSON COUNTY THIS AFTERNOON CREATING HAZARDOUS CROSS WINDS ON INTERSTATE 90 AS WELL AS REDUCED VISIBILITIES DUE TO BLOWING SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW AMOUNTS. THANK YOU. TEAM RIVERTON
In the hours before
Special weather statement, Nov 5, 9:38 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 938 PM MST WED NOV 5 2008 WYZ010-061200- NORTHEAST JOHNSON COUNTY- 938 PM MST WED NOV 5 2008 ...WINDY CONDITIONS WILL CONTINUE ACROSS NORTHEAST JOHNSON COUNTY OVERNIGHT... NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO NEAR 55 MPH WILL CONTINUE IN THE BUFFALO AREA AND ACROSS NORTHEAST JOHNSON COUNTY OVERNIGHT. AREAS OF STRONG CROSS WIND WILL BE ENCOUNTERED ALONG INTERSTATE 90 THROUGH BUFFALO. DRIVERS OF LIGHTWEIGHT AND HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION IN THESE WINDY CONDITIONS. AEM
Special weather statement, Nov 5, 9:38 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 938 PM MST WED NOV 5 2008 WYZ010-060634- NORTHEAST JOHNSON COUNTY- 938 PM MST WED NOV 5 2008 ...WINDY CONDITIONS WILL CONTINUE ACROSS NORTHEAST JOHNSON COUNTY OVERNIGHT... NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO NEAR 55 MPH WILL CONTINUE IN THE BUFFALO AREA AND ACROSS NORTHEAST JOHNSON COUNTY OVERNIGHT. AREAS OF STRONG CROSS WIND WILL BE ENCOUNTERED ALONG INTERSTATE 90 THROUGH BUFFALO. DRIVERS OF LIGHTWEIGHT AND HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION IN THESE WINDY CONDITIONS. AEM
Nearby
High Wind Warnings in Wyoming, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.